Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 474, NWS Jackson, MS

July 22, 2000Covington County, Smith County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 22, 2000, 5:36 PM CDT for Covington County, Smith County, Mississippi. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 22, 2000, 5:36 PM CDT (22:36 UTC)
Expired
Jul 22, 2000, 6:15 PM CDT
In force
39 min
Issued by
NWS Jackson, MS
Area
Whole counties

Counties Covington County, MS, Smith County, MS

What was reported inside it

TimeReportWhereRemark
Jul 22, 5:40 PM CDTThunderstorm WindRaleigh, MSMany trees were blown down with minor damage reported.
Jul 22, 5:40 PM CDTThunderstorm WindCountywide, MSNumerous trees were blown down, but only minor damage was reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 2:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.6 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2000-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 541 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2000-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
541 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

354 
WUUS54 KJAN 222236
SVRJAN
MSC031-129-222315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
536 PM CDT SAT JUL 22 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SMITH COUNTY IN CENTRAL MISSISSIPPI
  COVINGTON COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 615 PM CDT

* AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTH OF MOUNT OLIVE...OR ABOUT 5
  MILES NORTHEAST OF MAGEE...MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR COLLINS AT 550 PM CDT

DAMAGING WINDS CAN BE EXPECTED. GO TO A SAFE PLACE NOW AND REMAIN
PROTECTED UNTIL THE STORM HAS PASSED.

84

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:15 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 22, 3:15 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
315 PM CDT SAT JUL 22 2000

THE FORECAST FOR TONIGHT WILL BE BASED LARGELY ON CURRENT CONVECTIVE
TRENDS WITH CONVECTIVE COMPLEX MOVING EAST-SOUTHEAST ACROSS MUCH OF
THE FORECAST AREA. COMPLEX IS FEEDING ON HIGH INSTABILITY AIRMASS
OVER NE LA/SW MS AND BEING DRIVEN BY MODERATE SHORTWAVE ENERGY
MOVING INTO THE OZARKS. WILL PLACE HIGHEST POPS FOR THIS EVENING IN
THE EXTRAPOLATED PATH OF THE MCS. WILL ALSO MENTION POSSIBILITY OF
SEVERE WEATHER FOR THIS EVENING IN COORDINATION WITH SEVERE
THUNDERSTORM WATCH. BEHIND THE SYSTEM...AIRMASS WILL BE DEPLETED OF
POTENTIAL ENERGY MAKING FOR A QUIET NIGHT.

FOR SUNDAY AND SUN NIGHT...SIGNIFICANT DRYING OF AIRMASS OVER SRN HALF OF
FORECAST AREA IS DELAYED UNTIL LATE SUN AFTN/NIGHT ACCORDING TO
ETA/AVN. GIVEN PATTERN AMPLIFICATION AND SIGNIFCANT MID LEVEL HEIGHT
FALLS PROGGED...AND POSSIBLE HELP FROM RIGHT ENTRANCE REGION OF
UPPER JET OVER TN VALLEY...WILL NEED TO KEEP CHANCE POPS IN FOR
SUNDAY...GOING A LITTLE ABOVE FWC GUIDANCE. FOR NRN COUNTIES...WILL
KEEP POPS OUT WITH STRONG DRYING TAKING PLACE BEFORE INSOLATION CAN
ACT ON ANY MOISTURE. MEANWHILE...LOW TEMPS SUN NIGHT WILL BE
CONSIDERABLY COOLER OVER NRN/CNTRL ZONES WITH DRY SFC HIGH PRESSURE
BUILDING IN.

FOR MONDAY AND MONDAY NIGHT...MUCH DRIER AND STABLE AIR WILL
PRECLUDE TSTM DEVELOPMENT OVER NRN/CNTRL COUNTIES...BUT WEAK FRONTAL
BOUNDARY HANGING AROUND SOUTHERN COUNTIES WILL NECESSITATE THE
ADDITION OF SMALL POPS THERE. LOW TEMPS MON NIGHT WILL CONTINUE TO
BE A LITTLE BELOW AVERAGE FOR MID SUMMER.

QPF DISCUSSION...WILL PUT .25 TO .50 BASIN AVERAGES OVER SE PORTION
AHEAD OF ONGOING MCS BASED ON LATEST CONVECTIVE TRENDS AND EXPECTED
POSITION OF COMPLEX AT 00Z. WILL PUT LIGHT AMOUNTS OVER SRN/CNTRL
BASINS FOR LAST 12 HR PERIOD BASED ON EXPECTED SCATTERED SHOWER/TSTM
COVERAGE.

IN THE EXTENDED...SHARP MID/UPPER TROF OVER LOWER MS VALLEY WILL
WILL HELP SUPPRESS CONVECTION TO COASTAL AREAS TUESDAY. BUT THE
MRF/UKMET/ECMWF/AVN(EX) PINCH OFF THE TROF AND DEVELOP A MID LEVEL
DEFORMATION ZONE OVER THE FORECAST AREA FOR WED AND THUR...MAKING
FOR A MORE CONVECTIVE-FRIENDLY ENVIRONMENT. TEMPS WILL REMAIN CLOSE
TO SEASONAL AVERAGES.

PRELIM NUMBERS...
JAN 067/092/065/090 2211
MEI 069/092/063/090 2111

.JAN...
AR...NONE
LA...NONE
MS...NONE.

43

In the hours before

Special weather statement, Jul 22, 5:17 PM CDT, 19 minutes before
MSZ034>066-072>074-222315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
517 PM CDT SAT JUL 22 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELLED A PORTION OF
SEVERE THUNDERSTORM WATCH 613. COUNTIES CANCELLED INCLUDE:

IN NORTH MISSISSIPPI:
WASHINGTON...

IN CENTRAL MISSISSIPPI:
HUMPHREYS...HOLMES...ATTALA...WINSTON...NOXUBEE...ISSAQUENA...
SHARKEY...YAZOO...MADISON...LEAKE...NESHOBA...KEMPER...WARREN...
HINDS...CLAIBORNE...COPIAH...JEFFERSON...

IN SOUTH MISSISSIPPI:
ADAMS...FRANKLIN...

SEVERE THUNDERSTORM WATCH 613 REMAINS VALID UNTIL 800 PM CDT
SATURDAY FOR THE FOLLOWING COUNTIES:

IN CENTRAL MISSISSIPPI:
RANKIN...SCOTT...NEWTON...LAUDERDALE...SIMPSON...SMITH...JASPER...
CLARKE...

IN SOUTH MISSISSIPPI:
LINCOLN...LAWRENCE...JEFFERSON DAVIS...COVINGTON...JONES...MARION...
LAMAR...FORREST...
Special weather statement, Jul 22, 5:17 PM CDT, 19 minutes before
MSZ034>066-072>074-222315-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE JACKSON MS
517 PM CDT SAT JUL 22 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELLED A PORTION OF
SEVERE THUNDERSTORM WATCH 613. COUNTIES CANCELLED INCLUDE:

IN NORTH MISSISSIPPI:
WASHINGTON...

IN CENTRAL MISSISSIPPI:
HUMPHREYS...HOLMES...ISSAQUENA...SHARKEY...YAZOO...MADISON...LEAKE...
NESHOBA...KEMPER...WARREN...HINDS...CLAIBORNE...COPIAH...JEFFERSON...

IN SOUTH MISSISSIPPI:
ADAMS...FRANKLIN...

SEVERE THUNDERSTORM WATCH 613 REMAINS VALID UNTIL 800 PM CDT
SATURDAY FOR THE FOLLOWING COUNTIES:

IN CENTRAL MISSISSIPPI:
RANKIN...SCOTT...NEWTON...LAUDERDALE...SIMPSON...SMITH...JASPER...
CLARKE...

IN SOUTH MISSISSIPPI:
LINCOLN...LAWRENCE...JEFFERSON DAVIS...COVINGTON...JONES...MARION...
LAMAR...FORREST...

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:35 PM CDTSevere Thunderstorm WarningJANClarke, Lauderdale25 min
Jul 22, 4:01 PM CDTSevere Thunderstorm WarningJANHinds, Rankin44 min
Jul 22, 4:35 PM CDTSevere Thunderstorm WarningJANSimpson40 min
Jul 22, 5:15 PM CDTSevere Thunderstorm WarningJANSimpson30 min
Jul 22, 6:05 PM CDTSevere Thunderstorm WarningJANLamar25 min
Jul 22, 6:16 PM CDTSevere Thunderstorm WarningJANForrest44 min
Jul 22, 6:32 PM CDTTornado WarningJANForrest28 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.